Colorado, 2018Wildfire in Colorado, July 17 to 18, 2018
July 17 to 18, 2018 · NWS GJT · 1 event in 1 county or zone
A lightning strike ignited a wildfire about 12 miles northeast of Norwood near Sanborn Park.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A lightning strike ignited a wildfire about 12 miles northeast of Norwood near Sanborn Park.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 17, 9:45 AM MST, 1 hour 15 minutes earlier.
Area forecast discussion, Jul 17, 9:45 AM MST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1045 AM MDT Tue Jul 17 2018
.SHORT TERM...(Today through Wednesday)
Issued at 426 AM MDT Tue Jul 17 2018
The forecast area was on the eastern edge of an east-west oriented
oval of mid-level high pressure centered over southern California
early this morning. Meanwhile, a shallow short-wave trough moving
through the zonal flow north of the high was responsible for an
eastward propagating quasi-liner convective system (QLCS) just
west of the Green River at 09Z which stretched from the western
Tavaputs to the western Uinta Basin. Hires models a disappointment
as none were picking up on this feature this morning. Expect
showers and embedded thunderstorms associated with the QLCS will
hold together over the next several hours, so in the absence of
model guidance will extrapolate the wave's movement. Radar
indicated the wave was moving east at 15 kts so expect showers
and thunderstorms will push across the Green River passing over
east-central and northeast Utah before 12Z, then across west-
central and portions of northwest Colorado from 12Z to 14Z before
it diminishes toward midmorning.
During the remainder of the day, the destabilizing influence of
diurnal warming will drive temperatures beyond the convective
temperature resulting in scattered to numerous showers and
thunderstorms, mainly over the higher terrain with the San Juan
Mountains expected to see the greatest coverage. North to
northwest flow will cause storms to move from higher terrain over
adjacent lower elevations of the Four Corners late this afternoon
into the early evening. Precipitable water values remain near an
inch over the Four Corners and this, combined with slow storm
movement and antecedent precipitation could result in additional
debris flows across the Burro and 416 burn scars. A Flash Flood
Watch was hoisted Monday afternoon to address these concerns and
will be in effect from noon to 9 PM MDT this evening. Excessive
rainfall poses less of a threat to the Lake Christine burn scar as
moisture levels are expected to remain lower and storms less
numerous than over the San Juans.
Expect the usual downturn in moist convection by sunset with GFS
and Canadian hinting at a few lingering showers over the south
after midnight. This may occur, but will end showers in the early
morning hours tonight with this package. High positioning
described in the first paragraph persists into Wednesday which
will allow drier air from the northwest to continue to erode the
subtropical moisture over the area. As a result, the region will
see a downturn in shower and thunderstorm coverage during the late
morning and afternoon periods. Latest model guidance suggests low
end scattered coverage in the San Juan Mountains so doubtful that
a Flash Flood Watch will be needed Wednesday. Storms will be more
isolated over the central and northern mountain ranges of the
forecast area Wednesday.
No big changes in temperatures in store today and tonight, though
models suggested a couple of degrees of cooling across the
northern and central portions of the forecast area. Fewer clouds
expected with a drier airmass over the area on Wednesday, so look
for a small jump in afternoon highs.
.LONG TERM...(Wednesday night through Monday)
Issued at 426 AM MDT Tue Jul 17 2018
High pressure will remain to the west Thursday which will allow
drier air from the northwest to continue erode the subtropical
moisture over the region. As a result, expect Thursday afternoon
and evening will be another down period with respect to moist
convection.
However, the mid-level high pressure center migrates to the
southeast on Friday marking the beginning of a slow increase in
moisture over the region. Rising moisture levels will fuel
increased afternoon/evening shower and thunderstorm activity
through the weekend and into early next week.
Temperatures will be hot Thursday and Friday in response to the
inverse relationship between low level moisture and cloud cover.
However, as moisture levels increase over the weekend into early
next week, expect temperatures to slowly decline.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1034 AM MDT Tue Jul 17 2018
VFR will be the prevailing conditions across the area today. Drier
air moving into areas north of I-70 will cause less thunderstorm
development, but moist air remains in place over the southern half
of the area. Expect scattered to numerous showers and thunderstorms
over the southern mountains after 1400, with isolated showers and
thunderstorms over the mountains of northern area. There is 30 to
50 percent chance of storms impacting KGUC, KTEX and KDRO from
20Z through 01Z this evening. Should storms move over these
airfields brief MVFR visibility in heavy rain would be likely,
with outflow winds to 35 MPH possible. Outflow winds from nearby
storms are possible at all TAF sites as well.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Flash Flood Watch until 9 PM MDT this evening for COZ019-022.
UT...None.
&&
SHORT TERM...NL
LONG TERM...NL
AVIATION...CC
Hazardous weather outlook, Jul 17, 3:48 AM MST, 7 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
448 AM MDT Tue Jul 17 2018
COZ001>014-017>023-UTZ022>025-027>029-181100-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
448 AM MDT Tue Jul 17 2018
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Scattered to numerous thunderstorms will develop over the higher
terrain from late morning into the afternoon and are expected to
linger well into the evening. Severe weather is not expected,
however some cells will be capable of generating excessive
rainfall which may lead to rock fall and debris flows in steep
terrain. Fresh burn scars, most notably from the 416, Burro and
Lake Christine fires are particularly susceptible to debris flows
and flash flooding.
A Flash Flood Watch is in effect for the 416 and Burro burn
scars from noon to 9 PM MDT this evening.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Isolated to scattered afternoon and evening thunderstorms will be
possible each day the rest of the week, mainly over the
mountains.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or tonight, however
spotters are encouraged to relay rainfall amounts or any observed
flooding to the National Weather Service in Grand Junction.
Wildfire, Uncompahgre Plateau and Dallas Divide
- When
- July 17, 11:00 AM MST to July 18, 6:00 PM MST
- Where
- Uncompahgre Plateau and Dallas Divide forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 38.488, -108.155 (the zone’s center; the record gives no point)
The Tarantula Fire began due to lightning ignition about 12 miles northeast of Norwood and grew to a total of 112 acres before it was contained.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Maryland, July 17, 20184 deaths · 3 events
- Flash Flooding and Hail in Arkansas, July 17 to 21, 20184 injured · $475,000 · 1.75 in hail · 67 events
- Wildfire in Oregon, July 17 to 31, 20181 death · 1 event
- Wildfire in Oregon, July 17, 20181 death · 1 event
- Flash Flooding and Damaging Winds in Nevada, July 17 to 21, 2018$1.8 million · 65 kt wind · 14 events
- Flash Flooding and Dust Storm in Arizona, July 17 to 21, 2018$253,000 · 1 in hail · 12 events
- Flash Flooding and Damaging Winds in Massachusetts, July 17, 2018$131,000 · 50 kt wind · 24 events
- Wildfire in Washington, July 17 to 19, 2018$250,000 · 1 event
- Flash Flood in Colorado, July 17, 2018$200,000 · 1 event
- Flooding in Virginia, July 17, 2018$100,000 · 2 events
- Flash Flood in New Hampshire, July 17, 2018$75,000 · 1 event
- Tornado and Damaging Winds in Connecticut, July 17, 2018$41,000 · EF0 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 757922.